Alert archive / Alabama / Tornado Warnings in 2005
Tornado Warning 121, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Sep 25, 2005, 12:16 PM CDT for Lamar County, Alabama. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 25, 2005, 12:16 PM CDT (17:16 UTC)
- Expired
- Sep 25, 2005, 1:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 24 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 1:01 PM CDT | TORNADO | 4 E Vernon, AL | STORM SPOTTERS WITNESSED A BRIEF F0 TORNADO JUST WEST OF CROSSVILLE. THE TORNADO TOUCHED DOWN JUST NORTH OF STATE HIGHWAY 18, EAST OF HUDSON ROAD. THE TORNADO SNAPPED OFF OR UPROOTED A FEW TREES ALONG THE SHORT PATH. NO STUCTURES WERE AFFECTED. THE TORNADO DAM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 25, 11:05 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KBMX 251717 TORBMX ALC075-251800- /O.NEW.KBMX.TO.W.0121.050925T1716Z-050925T1800Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1216 PM CDT SUN SEP 25 2005 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * TORNADO WARNING FOR... LAMAR COUNTY IN WEST CENTRAL ALABAMA * UNTIL 100 PM CDT * AT 1216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 14 MILES WEST OF MILLPORT...OR NEAR COLUMBUS ...MOVING NORTHEAST AT 40 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... SULLIGENT BY 1250 PM CDT THE POTENTIAL TORNADO WILL AFFECT AREAS NEAR HIGHWAY 96...MELBORNE...STAR... AND AREAS NEAR COUNTY ROAD 9. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3355 8827 3354 8809 3401 8795 3405 8820 $$
2 follow-up statements
000 WWUS54 KBMX 251725 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1222 PM CDT SUN SEP 25 2005 ALC075-251800- /O.CON.KBMX.TO.W.0121.000000T0000Z-050925T1800Z/ LAMAR AL- 1222 PM CDT SUN SEP 25 2005 ...A TORNADO WARNING CONTINUES UNTIL 100 PM CDT FOR LAMAR COUNTY... AT 1222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A FEW POTENTIALLY TORNADO PRODUCING THUNDERSTORMS. ONE DEVELOPING TORNADO WAS LOCATED 11 MILES SOUTHWEST OF MOLLOY...OR ABOUT 9 MILES NORTHEAST OF COLUMBUS...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL AFFECT AREAS NEAR STAR...MELBORNE...BAXTER...MOLLOY... AND VERNON THROUGH 1 PM CDT. ANOTHER DEVELOPING TORNADO WAS LOCATED NEAR SULLIGENT AND WILL AFFECT AREAS NEAR SULLIGENT AND PINE SPRINGS. THE TORNADO WILL BE NEAR... MOLLOY BY 1235 PM CDT VERNON BY 1240 PM CDT SULLIGENT BY 1250 PM CDT BEAVERTON BY 1255 PM CDT 7 MILES SOUTHEAST OF DETROIT BY 100 PM CDT IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3355 8827 3354 8809 3401 8795 3405 8820 $$
000 WWUS54 KBMX 251754 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1253 PM CDT SUN SEP 25 2005 ALC075-251800- /O.CON.KBMX.TO.W.0121.000000T0000Z-050925T1800Z/ LAMAR AL- 1253 PM CDT SUN SEP 25 2005 ...A TORNADO WARNING CONTINUES UNTIL 100 PM CDT FOR LAMAR COUNTY... AT 1253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR MOLLOY...MOVING NORTHEAST AT 40 MPH. ALSO...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO THAT WAS MOVING OUT OF PICKENS COUNTY AND WILL BE JUST WEST OF MILLPORT BY 1255 PM. THE TORNADO LOCATED NEAR MOLLOY WILL BE NEAR... SULLIGENT BY 1255 PM CDT BEAVERTON AND 7 MILES SOUTHEAST OF DETROIT BY 100 PM CDT 7 MILES SOUTHWEST OF HENSON SPRINGS BY 100 PM CDT IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR CENTRAL ALABAMA. LAT...LON 3355 8827 3354 8809 3401 8795 3405 8820 $$ JBW
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Sep 25, 3:11 AM CDT, 9 hours 5 minutes earlier.
Area forecast discussion, Sep 25, 3:11 AM CDT, 9 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 311 AM CDT SUN SEP 25 2005 .SHORT TERM...(TODAY THROUGH WEDNESDAY) GFS HAS PROVEN TO BE THE MODEL OF CHOICE ONCE AGAIN WITH ITS HANDLING OF TROPICAL SYSTEMS. EVEN THOUGH PRECIP FIELDS HAVE BEEN OVERDONE IN EASTERN ALABAMA...ITS HANDS DOWN MUCH BETTER THAN THE VIRTUALLY DRY ETA. TEMPERATURES ARE ANOTHER STORY...NONE OF THE GUIDANCE EVEN HINTED AT HIGHS IN THE 90S YESTERDAY. FEEL READINGS WILL BE MUCH COOLER TODAY DUE TO INCREASED PRECIP...BUT STILL STAYED ON THE WARM SIDE OF GUIDANCE. SOME LOCATIONS IN NORTHERN AND WESTERN ALABAMA COULD SEE ISOLATED TORNADOES...BUT STILL FEEL THE THREAT IS MINIMAL. FORECAST SOUNDINGS INDICATE AROUND 30 DEGREES OF DIRECTIONAL SHEER...AND ONLY AROUND 10 KNOTS OF EFFECTIVE SPEED SHEER. HEAVY RAIN WILL LIKELY POST THE GREATER THREAT. TRAINING OF CELLS COULD RESULT IN UPWARDS OF TWO INCHES LOCALLY. THE REMNANTS OF RITA WILL BE PICKED UP BY THE WESTERLYS AS A SHORTWAVE MOVES ACROSS THE ROCKIES. IT SHOULD BE EVOLVING INTO A EXTRA TROPICAL SYSTEM BY THE TIME IT TRAVERSES CENTRAL ALABAMA. RAIN IS EXPECTED TO CONTINUE THROUGH MONDAY. A COLD FRONT WILL MOVE THROUGH MONDAY NIGHT OR EARLY TUESDAY FOLLOWED BY HIGH PRESSURE BUILDING IN FROM THE WEST. SUBSIDENCE SHOULD PREVAIL ON TUESDAY AND WEDNESDAY RESULTING IN PRETTY TYPICAL FILL LIKE CONDITIONS IN CENTRAL ALABAMA. .LONG TERM...(THURSDAY THROUGH SATURDAY)...SURFACE HIGH PRESSURE BUILDS INTO AND ACROSS THE AREA THURSDAY AND FRIDAY..THEN SHIFTS EAST OF THE AREA ON SATURDAY. NORTHERLY LOW LEVEL FLOW WILL ALLOW COOLER AND DRIER AIR TO OVERSPREAD THE AREA. LOOKS LIKE NEW GUIDANCE MAY BE A LITTLE TOO COOL AND WILL TREND CLOSER TO NEAR NORMAL LEVELS. EXPECT HIGH TEMPERATURES IN THE 80 TO 85 DEGREE RANGE AND OVERNIGHT LOWS MAINLY UPPER 50S TO LOWER 60S. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 84 72 82 65 / 40 50 60 20 ANNISTON 85 72 82 67 / 40 50 60 20 BIRMINGHAM 84 73 84 66 / 70 70 60 10 TUSCALOOSA 84 74 85 66 / 90 80 50 10 CALERA 84 72 85 66 / 70 70 60 20 AUBURN 85 71 84 69 / 30 40 60 30 MONTGOMERY 88 73 85 69 / 60 60 60 20 TROY 86 72 85 70 / 60 60 60 30 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 12/SIRMON
Hazardous weather outlook, Sep 25, 11:00 AM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1100 AM CDT SUN SEP 25 2005 ALZ011>015-017>050-261040- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1100 AM CDT SUN SEP 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. ...RISK OF DAMAGING WINDS...INCLUDING TORNADOES...POSSIBLE FOR ENTIRE REGION THROUGH 9 PM TONIGHT... .DAY ONE...(TODAY AND TONIGHT). THUNDERSTORMS WILL BE ON THE INCREASE ACROSS THE ENTIRE REGION THROUGH SUNSET...WITH THE THREAT OF TORNADOES AND HEAVY RAIN. THE TORNADO THREAT SHOULD DIMINISH AFTER 9 PM. IN ADDITION...VERY HEAVY RAIN AND WIND GUSTS UP TO 40 MPH IN NON-TORNADIC SHOWERS WILL ALSO OCCUR. LINES OF THUNDERSTORMS IN EASTERN MISSISSIPPI WILL REACH THE ALABAMA BORDER BY NOON...AND CONTINUE TO MOVE EASTWARD ACROSS THE STATE DURING THE AFTERNOON. IN ADDITION...SEVERE THUNDERSTORMS WILL ALSO DEVELOP AHEAD OF THE LINES OF THUNDERSTORMS. THESE THUNDERSTORMS WILL LIKELY ROTATE DUE TO THE STRONG WINDSHEAR ALOFT FROM THE REMNANTS OF HURRICANE RITA. NOT ALL STORMS WILL PRODUCE TORNADOES...BUT THERE WILL LIKELY BE NUMEROUS REPORTS OF ROTATION AND FUNNEL CLOUDS. FINALLY...THESE THUNDERSTORMS ARE EMBEDDED IN AREAS OF LOW CLOUDS..AND WILL LIKELY BE MOVING QUICKLY TO THE NORTHEAST AT 40 MPH OR GREATER. THUS...ANY TORNADOES THAT DEVELOP WILL LIKELY BE DIFFICULT TO SEE WITH YOUR EYES...AND YOU SHOULD IMMEDIATELY TAKE COVER IF WARNINGS ARE ISSUED. .DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY). A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AS THE REMAINDER OF THE UPPER SUPPORT ASSOCIATED WITH RITA...MOVES ACROSS THE AREA. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED THIS AFTERNOON. SPOTTERS ALONG THE ALABAMA BORDER SHOULD BE IN PLACE BY NOON...NEAR THE INTERSTATE 65 CORRIDOR BY 130 PM...AND FOR AREAS EAST OF INTERSTATE 65 AFTER 2 PM. STEFKOVICH
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 12:05 PM CDT | Tornado Warning | BMX | Pickens | 25 min |
| Sep 25, 12:29 PM CDT | Tornado Warning | BMX | Pickens | 31 min |
| Sep 25, 12:48 PM CDT | Tornado Warning | BMX | Tuscaloosa | 27 min |
| Sep 25, 12:48 PM CDT | Tornado Warning | BMX | Fayette | 42 min |
| Sep 25, 1:00 PM CDT | Tornado Warning | BMX | Pickens | 45 min |
| Sep 25, 1:01 PM CDT | Tornado Warning | BMX | Lamar | 14 min |
| Sep 25, 1:03 PM CDT | Tornado Warning | BMX | Lamar | 27 min |
| Sep 25, 1:07 PM CDT | Tornado Warning | BMX | Marion | 38 min |
| Sep 25, 1:47 PM CDT | Tornado Warning | BMX | Pickens | 28 min |
| Sep 25, 2:05 PM CDT | Tornado Warning | BMX | Fayette | 40 min |
| Sep 25, 2:09 PM CDT | Tornado Warning | BMX | Pickens | 51 min |
| Sep 25, 2:15 PM CDT | Tornado Warning | BMX | Lamar | 15 min |
| Sep 25, 2:31 PM CDT | Tornado Warning | BMX | Walker | 44 min |
| Sep 25, 2:38 PM CDT | Tornado Warning | BMX | Marion | 52 min |
| Sep 25, 2:41 PM CDT | Tornado Warning | BMX | Fayette | 49 min |
| Sep 25, 2:43 PM CDT | Tornado Warning | BMX | Tuscaloosa | 62 min |
| Sep 25, 3:00 PM CDT | Tornado Warning | BMX | Winston | 45 min |
| Sep 25, 3:14 PM CDT | Tornado Warning | BMX | Pickens | 31 min |
| Sep 25, 3:17 PM CDT | Tornado Warning | BMX | Walker | 28 min |
| Sep 25, 3:27 PM CDT | Tornado Warning | BMX | Fayette, Walker | 33 min |
| Sep 25, 3:45 PM CDT | Tornado Warning | BMX | Tuscaloosa | 60 min |
| Sep 25, 3:50 PM CDT | Tornado Warning | BMX | Winston | 25 min |
| Sep 25, 3:54 PM CDT | Tornado Warning | BMX | Greene | 6 min |
| Sep 25, 4:00 PM CDT | Tornado Warning | BMX | Walker | 15 min |
| Sep 25, 4:35 PM CDT | Tornado Warning | BMX | Pickens | 55 min |
| Sep 25, 4:44 PM CDT | Tornado Warning | BMX | Tuscaloosa | 20 min |
| Sep 25, 4:51 PM CDT | Tornado Warning | BMX | Fayette, Walker | 15 min |
| Sep 25, 5:25 PM CDT | Tornado Warning | BMX | Tuscaloosa | 65 min |
| Sep 25, 5:35 PM CDT | Tornado Warning | BMX | Pickens | 10 min |
| Sep 25, 5:37 PM CDT | Tornado Warning | BMX | Greene | 23 min |
| Sep 25, 6:02 PM CDT | Tornado Warning | BMX | Greene | 28 min |
| Sep 25, 6:24 PM CDT | Tornado Warning | BMX | Lamar | 31 min |
| Sep 25, 6:28 PM CDT | Tornado Warning | BMX | Tuscaloosa | 47 min |
Nearby
Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.